ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1075

Recurrent Episodes of Angioedema During Hemodialysis

Session Information

Category: Trainee Case Report

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Mishra, Abhay, Wayne State University, Detroit, Michigan, United States
  • Brown-Deacon, Cheryl C., John D.Dingell VAMC, Detroit, Michigan, United States
  • Koneru, Praveena, John D.Dingell VAMC, Detroit, Michigan, United States
  • Shah, Mili Jay, John D.Dingell VAMC, Detroit, Michigan, United States
  • Mohanty, Madhumita J., John D.Dingell VAMC, Detroit, Michigan, United States
Introduction

Angioedema during hemodialysis (HD) is uncommon but can be potentially life-threatening. We report a patient with recurrent episodes of angioedema during HD who posed a diagnostic and therapeutic challenge.

Case Description

A 73 year old male with end stage renal disease was initiated on HD in 2012. He did well on HD till February 2018 when he developed angioedema along with itchiness two minutes after initiation of HD and required intubation for airway support. No medications, food ingestions, contact with any external agents or insect bite were identified which may have triggered the angioedema. His C4 was not low, C1 esterase inhibitor and C1Q binding assay were normal, radioallergosorbent test was negative to aeroallergens, food allergens and latex. As no specific cause for angioedema was identified, a dialyzer reaction was considered. He was being dialyzed via Optiflux F180NR dialyzer (electron beam sterilized polysulfone membrane) since initiation of HD in 2012. He was subsequently dialyzed with other dialyzers including Optiflux F180 NR (sterilized with ethylene oxide), Exeltra 190 (gamma radiation sterilized tricellulose acetate membrane) and Rexeed 15S (gamma radiation sterilized polysulfone membrane). He developed angioedema with each of these dialyzers within a few months of using them and in spite of premedication with intravenous methylprednisolone, diphenhydramine and ranitidine and also rinsing the dialysis circuit with three liters of normal saline prior to HD initiation. These episodes of angioedema occurred within the first 30 minutes of HD initiation and required intubation on two occasions. At this point, a possible reaction to the dialysis blood tubing, which was ethylene oxide sterilized, was considered and the patient was switched to Streamline Express dialyzer (polyethersulfone membrane with pre-attached blood tubing, both sterilized with gamma radiation). The patient has had no further episodes of angioedema since this change was made five months back and has been off steroids for the last two months.

Discussion

In patients with unclear etiology of angioedema during HD, exposure to all components of the HD circuit, including the dialysis blood tubing, should be considered as a potential cause of angioedema and should be systematically ruled out.